Extremal dependence of random scale constructions

Engelke, Sebastian and Opitz, Thomas and Wadsworth, Jennifer Lynne (2019) Extremal dependence of random scale constructions. Extremes, 22 (4). 623–666. ISSN 1386-1999

[img]
Preview
PDF (RandomScaleConstructions)
RandomScaleConstructions.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial.

Download (651kB)

Abstract

A bivariate random vector can exhibit either asymptotic independence or dependence between the largest values of its components. When used as a statistical model for risk assessment in fields such as finance, insurance or meteorology, it is crucial to understand which of the two asymptotic regimes occurs. Motivated by their ubiquity and flexibility, we consider the extremal dependence properties of vectors with a random scale construction (X1,X2) = R(W1,W2), with non-degenerate R > 0 independent of (W1,W2). Focusing on the presence and strength of asymptotic tail dependence, as expressed through commonly-used summary parameters, broad factors that affect the results are: the heaviness of the tails of R and (W1,W2), the shape of the support of (W1,W2), and dependence between (W1,W2). When R is distinctly lighter tailed than (W1,W2), the extremal dependence of (X1,X2) is typically the same as that of (W1,W2), whereas similar or heavier tails for R compared to (W1,W2) typically result in increased extremal dependence. Similar tail heavinesses represent the most interesting and technical cases, and we find both asymptotic independence and dependence of (X1,X2) possible in such cases when (W1,W2) exhibit asymptotic independence. The bivariate case often directly extends to higher-dimensional vectors and spatial processes, where the dependence is mainly analyzed in terms of summaries of bivariate sub-vectors. The results unify and extend many existing examples, and we use them to propose new models that encompass both dependence classes.

Item Type:
Journal Article
Journal or Publication Title:
Extremes
Additional Information:
The final publication is available at Springer via https://doi.org/10.1007/s10687-019-00353-3
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600/2613
Subjects:
ID Code:
133229
Deposited By:
Deposited On:
26 Apr 2019 10:05
Refereed?:
Yes
Published?:
Published
Last Modified:
30 Sep 2020 08:51